Alert archive / Kansas / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 158, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Aug 8, 2004, 5:57 PM CDT for Cloud County, Kansas. It was in force for 63 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 8, 2004, 5:57 PM CDT (22:57 UTC)
- Expired
- Aug 8, 2004, 7:00 PM CDT
- In force
- 63 min
- Issued by
- NWS Topeka, KS
- Area
- Counties, with a storm outline in the text
County Cloud County, KS
The radar
The Grand Island radar (KUEX), 107 km from the middle of the area, began a volume at 22:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 8, 6:30 PM CDT | HAIL 1 | Jamestown, KS | QUARTER SIZE HAIL REPORTED BY STORM SPOTTER. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 33 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 8, 1:45 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 11.0 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 6 J/kg
- Mixed-layer CIN
- -313 J/kg
- Mixed-layer LCL
- 1104 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 51 m²/s²
- 0-3 km storm-relative helicity
- 77 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KTOP 082257 SVRTOP KSC029-090000- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TOPEKA KS 557 PM CDT SUN AUG 8 2004 THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CLOUD COUNTY IN NORTH CENTRAL KANSAS * UNTIL 700 PM CDT * AT 556 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED 6 MILES NORTHEAST OF JAMESTOWN...OR ABOUT 10 MILES NORTHWEST OF CONCORDIA...MOVING SOUTHEAST AT 25 MPH. * LOCATIONS IMPACTED INCLUDE... JAMESTOWN CONCORDIA AURORA LARGE DESTRUCTIVE HAIL WILL OCCUR WITH THIS STORM. FOR YOUR SAFETY MOVE INDOORS NOW...AND STAY AWAY FROM WINDOWS. STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION. LAT...LON 3965 9762 3965 9792 3936 9791 3938 9747 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 3:45 PM CDT, 2 hours 12 minutes earlier.
Area forecast discussion, Aug 8, 3:45 PM CDT, 2 hours 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 345 PM CDT SUN AUG 8 2004 .DISCUSSION... TEMPERATURES AND PRECIPITATION CHANCES THROUGH MID WEEK ARE THE MAIN FORECAST CHALLENGES. THE 12Z UPPER AIR MAPS SHOWED AN AMPLIFIED UPPER LEVEL RIDGE ACROSS THE WESTERN CONUS WITH A DOWN STREAM UPPER TROUGH ACROSS THE MIDWEST AND MID MS VALLEY REGION. A SHORTER WAVE LENGTH UPPER LEVEL TROUGH WAS DIGGING SOUTHEAST ACROSS THE NORTHERN PLAINS. AT 19Z...A COLD FRONT EXTENDED FROM SOUTHERN NE...WEST-SOUTHWEST ACROSS NORTHWEST KS. SOUTH OF THE FRONT THE ATMOSPHERE HAS RECOVERED FROM THIS MORNINGS RAINFALL AND CLOUD COVER. THUNDERSTORMS WERE DEVELOPING ALONG THE FRONT ACROSS NE. OUTFLOW FROM THESE STORMS MAY DEVELOP AN OUTFLOW BOUNDARY THAT MAY MOVE SOUTHWARD INTO THE CWA EARLY THIS EVENING. THE BEST CHANCE OF THUNDERSTORMS WILL BE ACROSS THE NORTHERN COUNTIES AND A FEW MAY BE SEVERE GIVEN CAPE ESTIMATES OF 1500-2500 J/KG. THE PRIMARY THREAT WILL BE LARGE HAIL AND STRONG GUSTY OUTFLOW WINDS. AFTER SUNSET THE THREAT FOR SEVERE WEATHER WILL DIMINISH. THE MESO ETA MODEL SHOWS THE STORMS DISSIPATING ACROSS THE CENTRAL COUNTIES OF THE FA AFTER 3Z. ON MONDAY THE COLD FRONT IN SOUTHERN NE WILL SLOWLY MOVE SOUTH ACROSS THE FA. SCATTERED THUNDERSTORMS SHOULD REDEVELOP ALONG AND SOUTH OF THE COLD FRONT TOMORROW AFTERNOON AND LAST INTO THE EVENING. THE COLD FRONT WILL MOVE SOUTH OF THE FA LATE MONDAY NIGHT AND BECOME STATIONARY ACROSS SOUTHERN KS AND NORTHERN OK. AN INTENSE 5H SHORTWAVE TROUGH OVER CENTRAL CANADA WILL DIG SOUTHWARD AND AMPLIFY ACROSS THE NORTHERN PLAINS AND MIDWEST. THIS WILL SEND A STRONG COLD FRONT...FOR THIS TIME OF YEAR...SOUTH ACROSS KANSAS ON TUESDAY AND BRING ANOTHER CHANCE FOR SHOWERS AND THUNDERSTORMS TUESDAY AFTERNOON INTO EARLY WEDNESDAY MORNING. AFTERNOON HIGHS ON MONDAY WILL WARM INTO THE LOWER TO MID 80S ACROSS THE FA. HIGH TEMPERATURES ON TUESDAY WILL BE IN THE LOWER TO MID 70S ACROSS THE NORTHERN COUNTIES...TO THE NORTH OF THE COLD FRONT...AND UPPER 70S AND LOWER 80S ACROSS THE SOUTHERN COUNTIES...SOUTH OF THE FRONT. HIGH TEMPERATURES ON TUESDAY MAY HAVE TO BE ADJUSTED DEPENDING ON THE SPEED OF THE SURFACE FRONT. THE EXTENDED RANGE MODELS ALL SHOW A LONGER WAVE LENGTH 5H TROUGH AMPLIFYING OVER THE MIDWEST AND MID MS VALLEY. THIS WILL CAUSE A COLD SURFACE RIDGE TO BUILD SOUTH ACROSS THE PLAINS ON WEDNESDAY. EVEN WITH SOLAR INSOLATION HIGH TEMPERATURES WILL STRUGGLE TO REACH 70 DEGREE MARK. OVERNIGHT LOWS WEDNESDAY NIGHT MAY REACH THE UPPER 40S TO AROUND 50 DEGREES IN SOME LOCATIONS. THE LONGER WAVE-LENGTH UPPER LEVEL TROUGH WILL SLOWLY PUSH EAST ALLOWING HIGH TEMPERATURES TO SLOWLY RECOVER INTO THE LOWER 80S BY NEXT SUNDAY. THOUGH IF THE LONGER WAVE-LENGTH UPPER LEVEL TROUGH REMAINS STATIONARY ACROSS THE UPPER MIDWEST...HIGH TEMPERATURES MAY REMAIN IN THE 70S THROUGH NEXT WEEKEND. DRY CONDITIONS ARE EXPECTED LATE NEXT WEEK WITH THE COOL STABLE AIRMASS IN PLACE. && .TOP...WATCHES/WARNINGS/ADVISORIES...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 900 PM CDT FOR KSZ008>011-020>023-034>038 &&
Hazardous weather outlook, Aug 8, 4:30 PM CDT, 1 hour 27 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 430 PM CDT SUN AUG 8 2004 KSZ008>012-020>024-026-034>040-054>056-058-059-091100- ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY- JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA- POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON- INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA... EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN... MARYSVILLE...OTTAWA AND TOPEKA 430 PM CDT SUN AUG 8 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS. .DAY ONE...TONIGHT THERE IS A CHANCE FOR THUNDERSTORMS TONIGHT. SOME THUNDERSTORMS MAY BE SEVERE THIS EVENING WITH THE PRIMARY HAZARD BEING LARGE HAIL AND DAMAGING OUTFLOW WINDS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS A CHANCE FOR THUNDERSTORMS MONDAY AFTERNOON AND EVENING. THUNDERSTORMS WILL AGAIN BE POSSIBLE OVER PORTIONS OF THE AREA ON TUESDAY AND WEDNESDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTERS WILL BE NEEDED THIS EVENING. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.CRH.NOAA.GOV/TOP (ALL LOWER CASE)
In the hours before
Special weather statement, Aug 8, 1:49 PM CDT, 4 hours 8 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 149 PM CDT SUN AUG 8 2004 KSZ008>011-020>023-034>038-090045- CLAY-CLOUD-DICKINSON-GEARY-MARSHALL-MORRIS-NEMAHA-OTTAWA- POTTAWATOMIE-REPUBLIC-RILEY-WABAUNSEE-WASHINGTON- INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA... JUNCTION CITY...MANHATTAN AND MARYSVILLE 149 PM CDT SUN AUG 8 2004 ...SEVERE THUNDERSTORM WATCH NUMBER 720 REMAINS IN EFFECT... THE WATCH INCLUDES THE FOLLOWING COUNTIES... REPUBLIC WASHINGTON NEMAHA MARSHALL CLOUD CLAY RILEY POTTAWATOMIE OTTAWA GEARY WABAUNSEE DICKINSON MORRIS SOME CITIES STILL IN THE SEVERE THUNDERSTORM WATCH... ABILENE JUNCTION CITY MANHATTAN CLAY CENTER CONCORDIA MARYSVILLE
Local storm report, Aug 8, 5:25 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
525 PM CDT SUN AUG 08 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0520 PM TSTM WND GST 6 N HADDAM 39.94N 97.30W
08/08/2004 60 MPH WASHINGTON KS TRAINED SPOTTER
&&
SMBLocal storm report, Aug 8, 5:25 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION FOR LOCATION
NATIONAL WEATHER SERVICE TOPEKA KS
525 PM CDT SUN AUG 08 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0520 PM TSTM WND GST 6 N HANOVER 39.94N 97.30W
08/08/2004 60 MPH WASHINGTON KS TRAINED SPOTTER
&&
SMBLocal storm report, Aug 8, 5:42 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
542 PM CDT SUN AUG 08 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0530 PM TSTM WND GST HANOVER 39.89N 96.88W
08/08/2004 60 MPH WASHINGTON KS TRAINED SPOTTER
&&
SMBLocal storm report, Aug 8, 5:47 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
547 PM CDT SUN AUG 08 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0545 PM HAIL 5 N SCANDIA 39.87N 97.78W
08/08/2004 0.75 INCH REPUBLIC KS TRAINED SPOTTER
&&
SMBLocal storm report, Aug 8, 5:52 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
552 PM CDT SUN AUG 08 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0548 PM HAIL 6 SE MORROWVILLE 39.78N 97.09W
08/08/2004 1.00 INCH WASHINGTON KS TRAINED SPOTTER
HAIL COVERS GROUND
&&
SMBThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 8, 4:34 PM CDT | Severe Thunderstorm Warning | TOP | Republic | 56 min |
| Aug 8, 5:03 PM CDT | Severe Thunderstorm Warning | TOP | Washington | 57 min |
| Aug 8, 5:29 PM CDT | Severe Thunderstorm Warning | TOP | Republic | 46 min |
| Aug 8, 5:45 PM CDT | Severe Thunderstorm Warning | TOP | Washington | 45 min |
| Aug 8, 6:09 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Riley | 51 min |
| Aug 8, 6:15 PM CDT | Severe Thunderstorm Warning | TOP | Republic | 30 min |
| Aug 8, 6:41 PM CDT | Severe Thunderstorm Warning | TOP | Marshall | 64 min |
| Aug 8, 6:59 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Cloud, Ottawa, Riley | 61 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.